Hail, Knox
- When
- April 9, 7:31 AM EST to 7:33 AM EST
- Where
- Knox County, 0.54 mi W of Oaktown
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.870, -87.440
Scattered thunderstorms pushed eastward across central and southern Illinois into central Indiana during the morning hours of April the 9th. These storms congealed into a line as they pushed across the state line and produced a number of severe weather reports over south and southwest portions of central Indiana, including large hail, damaging winds, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered thunderstorms pushed eastward across central and southern Illinois into central Indiana during the morning hours of April the 9th. These storms congealed into a line as they pushed across the state line and produced a number of severe weather reports over south and southwest portions of central Indiana, including large hail, damaging winds, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 9, 6:29 AM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 729 AM EDT SAT APR 9 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH EARLY NEXT WEEK. UPPER RIDGING IS EXPECTED TO BUILD ACROSS CENTRAL INDIANA TODAY...MEANWHILE A FRONTAL BOUNDARY WILL CONTINUE TO LINGER JUST NORTH OF THE OHIO RIVER BEFORE LIFTING NORTH AS A WARM FRONT THIS AFTERNOON. THIS WILL ALLOW MUCH WARMER TEMPERATURES TO ARRIVE ACROSS THE AREA...AND AGAIN ON SUNDAY. A STRONG STORM SYSTEM WILL SWEEP ACROSS THE REGION LATE SUNDAY NIGHT INTO MONDAY. THIS WILL BRING THE NEXT BEST CHANCE FOR STORMS AND POSSIBLY SEVERE WEATHER TO CENTRAL INDIANA. && .NEAR TERM /TODAY/... 6 AM MORNING UPDATE...SHORT TERM GUIDANCE DOES NOT HAVE THE BEST HANDLE ON CURRENT SCENARIO AS LARGE AREA OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH VORT MAX PUSHES EASTWARD ACROSS ILLINOIS. HAVE UPDATED GRIDS TO REFLECT CURRENT TRENDS...GOING LIKELY SHOWERS/TSTMS ACROSS MUCH OF THE FORECAST AREA. SPC MESOSCALE DISC HIGHLIGHTS THE THREAT OF ISOLATED LARGE HAIL...AS THEY HAVE RECEIVED A A FEW REPORTS ACROSS CENTRAL IL. HAVE ALSO BEEFED UP SKIES AND LOWERED HIGH TEMPS FOR TODAY TO ACCOUNT FOR THIS FEATURE. PREV DISC FOLLOWS. ANALYSIS AS OF 2 AM THIS MORNING DEPICTS A QUASI- STATIONARY FRONTAL BOUNDARY LYING WEST-EAST ORIENTED JUST TO THE NORTH OF THE OHIO RIVER...SOUTH OF THE FORECAST AREA. MEANWHILE...OUR NEXT DISTURBANCE CURRENTLY LIES ACROSS PORTIONS OF KANSAS/MISSOURI...SLOWLY PUSHING EAST. SHORT TERM GUIDANCE IS IN CONSENSUS WITH THIS FEATURE RIDING ALONG THE AFOREMENTIONED BOUNDARY...JUST ACROSS THE SOUTH OF THE FORECAST AREA...PRODUCING SCATTERED SHOWERS AND THUNDERSTORM AS IT PROGRESSES EASTWARD TOWARD THE OHIO VALLEY. BASED ON GOOD MODEL CONSENSUS...CURRENT TRACK OF THE DISTURBANCE...AND POSITIONING OF BOUNDARY...HAVE BEEFED UP POPS TO HIGH CHANCE ACROSS SOUTHERN COUNTIES THROUGH LATER THIS MORNING AND THE AFTERNOON HOURS. SPC CONTINUES TO PLACE THIS SECTOR IN A SLIGHT RISK FOR SEVERE...AND WE CONCUR CONSIDERING THAT MODERATE TO HIGH INSTABILITY PARAMETERS SHOULD BE IN PLACE. MAIN SEVERE THREATS APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. AS FOR TEMPERATURES...A MATCH MOS BLEND APPEARS TO HAVE WORKED WELL THESE PAST FEW DAYS...BUMPING UP SLIGHTLY CONSIDERING THE GOOD WAA THAT WILL SPREAD OVER AREA LATER TODAY. TODAY (AND ESPECIALLY SUNDAY) APPEAR TO BE THE WARMEST DAYS OF THE YEAR THUS FAR. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... SHORT TERM GUIDANCE IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD SO WILL USE A BLEND. BOUNDARY LIFTS NORTH OF THE AREA TONIGHT AND THE DISTURBANCE WILL HAVE MOVED OFF INTO THE OHIO VALLEY. FORECAST FOR TONIGHT BASICALLY LOOKS DRY...AND WARM SINCE WE WILL BE IN THE WARM SECTOR. LOWS IN THE LOW 60S. BETTER CHANCES FOR RAIN AND THUNDERSTORMS COME LATE IN THE DAY SUNDAY INTO SUNDAY NIGHT AND EARLY MONDAY AS A MUCH STRONGER WAVE APPROACHES CENTRAL INDIANA. WITH PLENTY OF WARM...MOIST AIR IN PLACE ACROSS THE OHIO VALLEY DUE TO THE PREVIOUS TWO DAYS OF SOUTHERLY FLOW EXPECT A ROUND OF STRONG THUNDERSTORMS TO PASS WITH THIS FEATURE. DEVELOPING CATEGORICALLY POPS AFTER 06Z MONDAY SEEMS REASONABLE AND BASICALLY LEFT THIS PORTION OF THE FORECAST AS IS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... GFS AND ECMWF SHOW DEPARTING UPPER LOW PRESSURE SYSTEM SWEEPING THROUGH THE EASTERN GREAT LAKES. GIVEN ANY LINGERING MOISTURE AND BROAD CYCLONIC FLOW FOR NOW WILL HOLD ONTO SOME MORNING PRECIPITATION CHANCES. BY TUESDAY NIGHT AND WEDNESDAY STRONG RIDGING ALOFT WILL BEGIN TO BUILD ACROSS INDIANA FROM THE WEST. THIS WILL KEEP DRY AND SLOWLY WARMING TEMPERATURES ACROSS THE AREA THROUGH THURSDAY. BY THURSDAY NIGHT THROUGH FRIDAY ANOTHER DYNAMIC LOW PRESSURE SYSTEM IS EXPECTED TO PUSH A WARM FRONT ACROSS INDIANA BRINGING MORE CHANCES FOR RAIN AND THUNDERSTORMS TO THE STATE. AT THE MOMENT GFS AND ECMWF PUT INDIANA IN THE WARM SECTOR...FAVORABLE FOR THUNDERSTORMS. && .AVIATION.../DISCUSSION FOR 091200Z TAFS/... IFR/LIFR AND POSSIBLE BRIEF FALLS TO VLIFR WILL PERSIST AT KIND AND KLAF THROUGH MID MORNING WITH MVFR CONDITIONS AT KHUF AND KBMG. HOWEVER...WINDS WILL BECOME MORE SOUTHERLY BY MID TO LATE MORNING ALLOWING TEMP INVERSION TO MIX OUT AND CEILINGS TO IMPROVE. A ROUND OF SHOWERS AND THUNDERSTORMS WILL APPROACH TAF SITES WITHIN THE NEXT FEW HOURS...BUT LEFT MENTION OUT OF TAFS UNTIL TIMING CAN BE NARROWED DOWN. LATER TODAY...ANOTHER ROUND OF CONVECTION WILL BE POSSIBLE...ESPECIALLY AT KHUF AND KBMG AS THE NEXT DISTURBANCE MOVES ALONG A STATIONARY BOUNDARY CURRENTLY DRAPED OVER THE TENNESSEE VALLEY. ANTICIPATE VFR CONDITIONS AT ALL TAF SITES BY EARLY AFTERNOON AND TO REMAIN THAT WAY THROUGH END OF TAF PERIOD...BUT WILL NOT RULE OUT ANY BRIEF FALLS TO MVFR LATE THIS AFTERNOON WITH ONSET OF ANY SHOWERS OR STORMS. CLOUDS WILL START BREAKING UP THIS EVENING AS DRIER AIR FILTERS INTO THE AREA...WITH ONLY SOME MID AND HIGH LEVEL CLOUDS LEFT OVERNIGHT. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...SMF NEAR TERM...SMF SHORT TERM...SMF LONG TERM....PUMA AVIATION...TDUD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 217 AM EDT SAT APR 9 2011 INZ021-028>031-035>042-049-100630- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY- 217 AM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER LIGHTNING IS A HAZARD IN ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY. THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY AFTERNOON AND EVENING. ALTHOUGH SEVERE STORMS DURING THIS PERIOD ARE NOT EXPECTED...A FEW STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT AND EARLY MONDAY. THESE STORMS MAY BE SEVERE. ALTHOUGH IT IS EARLY...THE MAIN THREAT FROM ANY STORMS WILL LIKELY BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS AS SPOTTERS MAY BE NEEDED LATE SUNDAY NIGHT AND EARLY MONDAY MORNING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ043>048-051>057-060>065-069-072-100630- VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN- MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-MARTIN-JENNINGS- 217 AM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS FOR TODAY. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY. THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING. ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT AND EARLY MONDAY. THESE STORMS MAY BE SEVERE. ALTHOUGH IT IS EARLY...THE MAIN THREAT FROM ANY STORMS WILL LIKELY BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS AS SPOTTERS MAY BE NEEDED AT TIMES OVER THE WEEKEND. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ067-068-070-071-100630- KNOX-DAVIESS-LAWRENCE-JACKSON- 217 AM EDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS FOR TODAY. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. LOWLAND FLOODING IS EXPECTED ALONG PORTIONS OF THE WHITE...EAST FORK OF THE WHITE...AND MUSCATATUCK RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY. THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING. ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED LATE SUNDAY NIGHT AND EARLY MONDAY. THESE STORMS MAY BE SEVERE. ALTHOUGH IT IS EARLY...THE MAIN THREAT FROM ANY STORMS WILL LIKELY BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS AS SPOTTERS MAY BE NEEDED AT TIMES OVER THE WEEKEND. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
6 flash flood, 3 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
A tree was reported down on a house near Blue Jeans Community Center. No information on damage was given.
Numerous roads were reported to be flooded due to thunderstorm heavy rainfall. Some cars were also reported to be stranded.
Water was reported to be running over a roadway, one mile north of Fairbanks, due to thunderstorm heavy rainfall.
Several areas along State Highway 54 had water flowing over it due to thunderstorm heavy rainfall.
Water was reported over roadways in Bloomfield due to thunderstorm heavy rainfall.
Minor flooding was occurring in this location due to thunderstorm heavy rainfall.
Water was reported to be over roadways in Bedford due to thunderstorm heavy rainfall.
Roads were covered with water due to thunderstorm heavy rainfall.
A 60 mph thunderstorm wind gust was estimated in northern Mitchell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298032, 298034, 298064, 298108, 298093, 298096, 298097, 298091, 298102, 298105, 298092, 298068.